Illinois, 2004

Flood in Illinois, August 28 to 31, 2004

August 28 to 31, 2004 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 28, 12:25 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 28, 12:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT SAT AUG 28 2004

.DISCUSSION...
CONVECTION HAS BEEN STEADILY INCREASING THIS AFTERNOON AHEAD OF A
500 MB VORT CENTER ENTERING WRN ARKANSAS. THE RUC MODEL LIFTS THIS
VORT CENTER NORTHEASTWARD ACROSS ARKANSAS THIS EVENING. WITH PLENTY
OF TROPICAL MOISTURE TO WORK WITH /PRECIP WATER VALUES AROUND 2
INCHES AND SFC DEW POINTS AROUND 75/...SOME LOCALLY VERY HEAVY
RAINFALL WILL OCCUR. THIS WILL BE MENTIONED IN THE GRIDDED AND TEXT
FORECAST PRODUCTS. FFG VALUES ARE QUITE HIGH IN MOST AREAS...AROUND
2.5 INCHES PER HOUR...WHICH SHOULD LIMIT RUNOFF PROBLEMS. FFG IS
LOWER IN THE WABASH VALLEY...AND THIS AREA WILL NEED TO BE MONITORED
MORE CLOSELY AFTER THE COPIOUS RAINFALL OF A FEW NIGHTS AGO.
SECONDARY CONCERN IS THE POTENTIAL FOR A FEW WIND/HAIL EVENTS AS
ADDRESSED IN RECENT MCD 2139 FROM THE STORM PREDICTION CENTER.

AT ANY RATE...THE ACTIVITY WILL DIMINISH WITH LOSS OF DAYTIME
HEATING AFTER 02Z. SOME LINGERING SHOWERS OR WEAK STORMS WILL
PERSIST UNTIL THE COLD FRONT PASSAGE ON SUNDAY. THE FRONT IS NOT
WELL DEFINED. THE DEW POINT AND TEMP GRADIENT LAG WELL BEHIND THE
SFC WIND SHIFT LINE. THEREFORE...THE DIFFERENCES IN THE MODEL TIMING
OF THE SURFACE TROUGH AND WIND SHIFT HAVE LITTLE EFFECT ON THE
FORECAST. LOW LEVEL DRYING WILL BE VERY SLOW TO OCCUR. THE ETA/GFS
MOS TEMPS AND DEW POINTS LOOK SEVERAL DEGREES TOO COOL TONIGHT FOR
SUCH A WEAK NORTHERLY FLOW. WILL FOLLOW NGM MOS FOR LOWS.

MAIN THEME FOR THE SUNDAY FORECAST IS LINGERING LOW LEVEL MOISTURE
IMMEDIATELY BEHIND THE SLOW MOVING COLD FRONT. ETA/GFS TIME HEIGHT
CROSS SECTIONS INDICATE LOW CLOUDS WILL BE SLOW TO LEAVE. GIVEN THE
CLOUDINESS AND WEAK NORTHERLY FLOW...THE COOLER ETA/GFS MOS WILL BE
FOLLOWED. SOME RESIDUAL INSTABILITY SHOWERS AND WEAK THUNDERSTORMS
ARE POSSIBLE AHEAD OF THE MID LEVEL TROUGH AXIS. WILL RETAIN A LOW
CHANCE OF SHOWERS FOR THE KHOP AREA INTO EARLY SUNDAY NIGHT...WHEN
THE 700 MB TROUGH AXIS WILL FINALLY PASS THROUGH.

RELATIVE TO THE PAST FEW DAYS...PLEASANTLY LOW DEW POINTS ARE
EXPECTED MONDAY THROUGH WEDNESDAY AS SURFACE HIGH PRESSURE BUILDS
SOUTHEAST ACROSS ILLINOIS. LITTLE IF ANY CU IS EXPECTED AS 850 DEW
POINTS FALL TO AROUND MINUS 5 ON MONDAY. SURFACE HIGH TEMPS WILL NOT
BE A WHOLE LOT COOLER SINCE 850 MB TEMPS WILL REMAIN IN THE TEENS.
OVERNIGHT LOWS WILL BE NOTICEABLY LOWER IN THE DRY AIR MASS.

FORECAST FOR LATER IN THE WEEK IS COMPLICATED BY MODEL DIFFERENCES.
LATEST 12Z GFS DEVELOPS A WAVE ALONG THE FRONT OVER THE SOUTHEASTERN
STATES LATE WEDNESDAY. THIS LOW THEN CIRCULATES PLENTY OF LOW AND
MID LEVEL MOISTURE WESTWARD INTO THE LOWER OHIO VALLEY ON THURSDAY.
BY FRIDAY AND SATURDAY...ENOUGH MOISTURE AND INSTABILITY SHOULD BE
IN PLACE FOR ISOLATED DIURNAL CONVECTION. DGEX/GFS INDICATE THE
TRIGGER WILL BE A 500 MB SHORTWAVE LIFTING NORTHEAST FROM TEXAS
TOWARD THE MID MISSISSIPPI VALLEY. THE ECMWF/UKMET ARE MORE
PRONOUNCED WITH RIDGING AROUND THE NORTH AND WEST SIDE OF HURRICANE
FRANCES...WHICH WOULD KEEP OUR AREA DRY. WILL FOLLOW THE
GFS/DGEX/NCEP GUIDANCE AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MY
Hazardous weather outlook, Aug 28, 2:40 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT SAT AUG 28 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
340 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A
SLIGHT CHANCE OF ISOLATED SEVERE THUNDERSTORMS...WITH THE MAIN
HAZARDS STRONG WIND AND HAIL...MAINLY THIS AFTERNOON AND EARLY THIS
EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY...MAINLY EARLY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
August 28, 1:00 PM CST to August 31, 11:59 PM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

The Little Wabash River rose above flood stage after two rounds of intense thunderstorms on the 26th and 28th. At Carmi, where flood stage is 27 feet, the river crested at 29.2 feet late in the evening of the 28th. The flooding was minor, consisting mostly of inundated lowlands and county roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415295.